SSRIs Linked to Bleeding Risk in A-Fib Patients Taking Warfarin

This article originally appeared here.
SSRIs Linked to Bleeding Risk in A-Fib Patients Taking Warfarin
SSRIs Linked to Bleeding Risk in A-Fib Patients Taking Warfarin

(HealthDay News) — In patients with atrial fibrillation taking warfarin, use of selective serotonin reuptake inhibitor (SSRI) medications is associated with an increased risk of major hemorrhage, according to a study published in the August 15 issue of The American Journal of Cardiology.

Gene R. Quinn, MD, from the Beth Israel Deaconess Medical Center in Boston, and colleagues analyzed data from 9,186 patients participating in the Anticoagulation and Risk factors in Atrial Fibrillation cohort who contributed follow-up time while taking warfarin. A pharmacy dispensing database was used to evaluate exposure to SSRIs and tricyclic antidepressants (TCAs).

The researchers found that, compared with periods on no antidepressants, hemorrhage rates were higher during SSRI exposure (2.32 vs. 1.35 per 100 person-years; P<0.001), but did not differ with TCA exposure (1.30 per 100 person-years on TCAs; P=0.94). SSRI exposure correlated with an increased rate of hemorrhage compared with no antidepressants after adjustment for underlying bleeding risk and time in international normalized ratio range >3 (adjusted relative risk, 1.41; 95% confidence interval [CI], 1.04–1.92; P=0.03), but no correlation was seen for TCA exposure (adjusted relative risk, 0.82; 95% CI, 0.46–1.46; P=0.50).

"In conclusion, SSRI exposure was associated with higher major hemorrhage risk in patients taking warfarin, and this risk should be considered when selecting antidepressant treatments in those patients," the authors write.

Two authors disclosed financial ties to the pharmaceutical industry.

Abstract
Full Text (subscription or payment may be required)